Risk Factors for Hospital-Onset C difficile Identified

Tara Haelle

December 29, 2017

Hospital patients have a higher risk of developing a Clostridium difficile infection (CDI) during their inpatient stay if they are receiving proton pump inhibitors (PPIs), H2 antagonists, sucralfate, or any of several specific antibiotics, according to a multicenter retrospective cohort study.

Although the mechanism for the increased infection risk remains unclear, "the results support the need for stewardship practices around both high-risk antibiotics and medications that alter gastric acid regulation," Troy Watson, PharmD, and colleagues from the Hospital Corporation of America in Nashville, write in an article published online December 20 in Clinical Infectious Diseases. "Furthermore, the impact of de-prescribing acid suppression therapy coupled with antibiotic stewardship could greatly reduce the incidence of [hospital-onset] CDI."

The authors found that carbapenems, third- and fourth-generation cephalosporins, metronidazole, and piperacillin/tazobactam all increased the risk for CDI. However, the risk dropped with use of clindamycin, macrolides, and tetracyclines.

"The clindamycin findings are somewhat surprising in that clindamycin has been classified as a high risk for development of a CDI in both the hospital and in the community," the authors write. "This finding may be due to reduced use of clindamycin over time." The results suggesting a possible protective effect from tetracycline and macrolide match up with previous research findings, they write.

To identify risk factors, Dr Watson and colleagues analyzed data from all 1,237,537 adults, 18 years and older, discharged from any of 150 hospitals in a large US healthcare system (Hospital Corporation of America) between October 1, 2015, and September 30, 2016. The researchers focused on hospital-onset infections and did not include pregnant or delivering patients, those with missing data, or those with a positive C difficile stool test within the first 3 days in the hospital.

The researchers also assessed patients' demographic, medication, and laboratory data in their analysis, focusing on two classes of medication previously associated with CDI: acid-suppressing or acid-protecting medications and antibiotics.

Overall, 4587 (0.37%) patients had hospital-onset CDI. On average, patients with CDI were more likely to be admitted from long-term acute care and to have a higher Case Mix Index and more days in intensive care, have taken antibiotics longer, and have diabetes, Crohn's disease, or ulcerative colitis. For each additional year in age, patients' CDI risk increased by 0.5%, and women had 1.2 times greater odds of an infection than men.

Patients receiving PPIs had 44% greater odds of developing a hospital-onset CDI, those receiving H2 antagonists had 13% greater odds, and those receiving sucralfate had 37% greater odds (P < .001, for each).

Antibiotics most associated with increased risk for a CDI included carbapenems, third- and fourth-generation cephalosporins, metronidazole, and piperacillin/tazobactam, ranging from 1.25 to 2.28 times greater odds (P < .001). Patients receiving two or more different antibiotics had 1.65 greater odds of infection.

Meanwhile, patients had a lower risk for infection if they were receiving tetracyclines, macrolides, or clindamycin (odds ratios, 0.393 - 0.704; P < .005 for each).

Further, "the combination of PPIs with [fluoroquinolones], third generation cephalosporins, fourth generation cephalosporins, clindamycin or carbapenems did not significantly alter the odds of [hospital-onset] CDI," report the authors. This latter finding contradicted the results of a prior meta-analysis "that concluded the use of PPIs and antibiotics together lead to a greater risk than PPIs alone," they write.

"Since our study did not perform any strain typing, we cannot definitively determine what strains were prevalent in our study population," the authors note. "It is possible that the circulating strain type or changing prescribing patterns could have impacted the observed relationship of antibiotics to the odds of [hospital-onset] CDI."

An additional research limitation, according to the authors, is the possibility of unmeasured possible confounders, including "outpatient medications and over the counter substances (e.g., probiotics), dose, exposure duration, lifestyle factors and prior hospitalization or medication use."

The authors have disclosed no relevant financial relationships.

Clin Infect Dis. Published online December 20, 2017 Abstract

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....